Esmeralda Tripp, 42, suffered from atrial fibrillation (AFib) and was on Coumadin to manage her condition. While on this medicine, she experienced 17 instances of high INR (International Normalized Ratio). INR is a standardized number that is calculated in a laboratory. If a patient takes blood thinners, the INR is particularly important. INR is actually the timing mechanism for clotting. The prothrombin time, along with its derived measures of prothrombin ratio and international normalized ratio, are all used in evaluating the pathway of coagulation or blood clotting.
After the report of high INR, doctors prescribed Vitamin K, fresh frozen plasma or a discontinuation of the Coumadin.
After again understanding that she had high INR, Tripp went to the University of Arizona Medical Center. A resident physician, Dr. Olga Gokova, and her supervising physician suggested that Tripp take Profilnine, a prothrombotic.
Two hours after receiving an injection of the Profilnine, Tripp suffered a heart attack resulting from a blood clot in her coronary arteries. The blood clot caused her to experience oxygen deprivation, which led to profound brain damage. Today, she remains in a minimally conscious state.